How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask A. Schuyler, NP Your Own Question
A. Schuyler, NP
A. Schuyler, NP, Nurse Practitioner
Category: Health
Satisfied Customers: 15939
Experience:  Board Certified NP, MS, RN. 25 years private practice & hospitalist
Type Your Health Question Here...
A. Schuyler, NP is online now
A new question is answered every 9 seconds

My doctor ordered labetolol 200 mg, changing medicine from

This answer was rated:

My doctor ordered labetolol 200 mg, changing medicine from Tenormin as it did not seem to be controlling my BP. He told me stop the Tenormin (had been taking it for almost 30 years, 50 mg per day. I started the Labetolol at 100 mg Thursday night at 8 p.m. In 4 hours my SBP dropped 60 points from 183 to 123. Diastolic dropped 19 points. My last pressure before bedtime, 4 hours after taking the labetolol, was 123/67. I was due for the medicine next morning at 8 a.m. But upon taking pressure it was 143/73 and pulse was racing at 91 (usual pulse 70s) If I had redosed myself with 100 mg, would my pressure have fallen another 60 points? If so my SBP would have been below 100. The Doctor never called back. I went back to my old med for the weekend and my pressure is continuing to be at the pre-labetolol levels. I just spoke with the cardiologist on call and really I do not think he knew how the drug was to act. He said only "I don't think it would have lowered you another 60 points. Until I know the answer to this I feel unsafe taking the labetolol. Do you as a pharmacist know how this drug lowers and then sustains a lower blood pressure without lowering it to far with the next dose? Also if I had taken the first dose as 200 mg as the cardiologist ordered would my pressure have dropped 120 points in 4 hours instead of only 60. If so I would have been comatose! I need an answer from someone who understands drugs. I really don't think the on-call understood. He just assured me I would be fine to take the 100 again tonight. My current pressure is166/79--he said this won't kill me before Monday but is not healthty long term etc etc. Can you please explain how labetolol lowers blood pressure and if I should be concerned about bottoming out.


Thanks for using Just Answer. My name is XXXXX XXXXX I will do whatever I can to try to help you.


Both atenolol (Tenormin™) and labetalol are beta blockers. The big difference is that atenolol is selective. It works only on B1 receptors to lower blood pressure. Normal starting dosage is 25-50 mg once a day with most people taking 100 mg once a day. Doses above 100 mg/day are unlikely to produce any further blood pressure lowering effect and another drug should be tried.


Labetalol on the other hand is not cardioselective, so it blocks B1 receptors as well as B2 and alpha receptors. Normal starting dosage is 100 mg twice a day, increasing to 200-400 mg twice a day until blood pressure is controlled. It does not lower the heart rate as much as atenolol does.


Taking a second dose is not cumulative, just as it wasn't for atenolol. If a drug lowers your SBP 20 mm Hg with one dose, it doesn't lower it another 20 mm with the second dose and yet another 20 mm the third dose.


Generally, the starting dose for labetalol is 100 mg twice a day rather than 200 mg twice a day. Usually 200 mg twice a day is a maintenance dose. It takes several days of taking the drug as directed to tell what the ultimate effect will be on routine blood pressure levels.


I would not be concerned about a heart rate of 91. Anything under 100 is just fine. No doubt anxiety about the change in medication and your readings were part of the increase in rate.


We want blood pressure to be under 120/80, so the options were increasing the atenolol from 50 to 100 mg per day, or switching to a non-selective beta blocker like labetalol, or adding a second drug to your atenolol, which would be an increased expense.


If you aren't having symptoms of lightheadedness, dizziness or fainting, there is nothing to be concerned about. If you are lightheaded, it is best to be very careful when you first sit up or stand up. Dangle your feet over the side of the bed for a second or two before getting up.


It isn't going to hurt you one way or the other whether you choose to take the atenolol or labetalol over the weekend. I would speak with your regular cardiologist or his nurse on Monday to discuss your concerns.


All the best,




Customer: replied 3 years ago.

Hi: Thank you! Just so I get it: I took 100 mg of labetalol at 8:00 p.m. last Thursday. In 4 hours my numbers went from 183/85 to 123/67. When I woke up Friday morning my pressure upon arising and going to the kitchen (where the dreaded BP monitor sits waiting for me on the kitchen table) was 145/73. If I took the same dose of labetolol at that time, you are saying that my blood pressure would not fall 60 more points systolic, giving me an SBP of 85? That is question #1. I have one more question, which would be: If I take it tonight after not having taken it since thursday, if my pressure is 166 systolic, is it going to drop within 4 hours to 106? i.e., is it always going to drop that specific number of 60 points everytime I take for the first time? And then the next time I take it 12 hours later, will it just return me to the lowest number it went to when I took it for the previous dose. Thank you

Customer: replied 3 years ago.

Hi: I sent you a reply--did you get it?

Sorry, I was called away for a while.

No, your blood pressure would not fall from 145/73 to 85/54 with the second dose or to 25/35 with the next dose any more than it did when you first started taking the atenolol.

Question 2: No. It is unlikely to drop exactly 60 mm each time you take a dose.

However, if you took atenolol this morning, you should wait until tomorrow morning to take labetalol again. Atenolol has a longer time of action, so you would be taking labetalol while you still have the effects of atenolol aboard.

If you wait until tomorrow morning, you would take the 100 mg and then take the other 100 mg 12 hours later.

Most people won't feel any symptoms of low blood pressure until it is quite low, and that is fine. There are a lot of perfectly healthy people walking around with blood pressure of 85/45 with no dizziness or lightheadedness. That is normal for them.

Likewise, for heart rate, normal is 60-100 beats per minute, which is not to say that some people aren't slower or faster than others and are still perfectly healthy.

Please let me know if you need more answers.

Best regards,


A. Schuyler, NP and 4 other Health Specialists are ready to help you